Teen son of musician Nick Cave fell to his death at cliffs after taking LSD

SUS-150715-134541001

SUS-150715-134541001

3
Have your say

The teenage son of musician Nick Cave fell to his death after taking the hallucinogenic drug LSD, an inquest has heard.

Arthur Cave, 15, who had just finished Year 10 at Bede’s in Upper Dicker, suffered a fatal brain injury after plunging from a cliff on to the underpass of Ovingdean Gap in Brighton on July 14.

Tributes at the spot Arthur fell

Tributes at the spot Arthur fell

An inquest at Woodvale Crematorium in Brighton heard that Arthur was seen ‘staggering’ on his own moments before he fell off the cliff.

Members of the public tried to resuscitate him after he was found lying on the ground without any shoes or socks on.

Nick Cave and his wife Susie briefly walked out of the courtroom as graphic details of his injuries were read from a post-mortem examination report.

The cause of death was from ‘multiple traumatic injuries due to a fall from a height’, the hearing was told.

During the evidence of pathologist Dr Simi George, Brighton’s senior coroner Veronica Hamilton-Deeley asked, “The history you had was that LSD was used?”

Dr George replied, “Yes.”

Cave, 58, is an Australian musician and songwriter, best known as lead singer of Nick Cave and the Bad Seeds, an alternative rock group formed in Melbourne in 1983.

Following Arthur’s death, Cave and his wife released a short statement through Sussex Police which said, “He was our beautiful, happy, loving boy.”

A friend of Arthur, who cannot be named for legal reasons, said the pair had taken LSD together.

The boy had researched online about the effects of the drug but had not read anything about the ‘darker side’, the court heard.

The pair had arranged to take the drug - also known as acid - on a grassy area near Rottingdean Windmill in Brighton.

In a summary of the boy’s statement, Detective Constable Vicky Loft the court, “Arthur was hesitant but said if they were worrying about things it would have an effect on the trip and make it a more negative experience.

“They decided to take one together at the same time. They took a tablet each, placed it on their tongue and waited for the effects to start.”

The boy said he and Arthur took three tablets between them and they were initially in “good spirits and happy”.

The friend said he then started having “vivid hallucinations”, including seeing patches of oil on the grass and shapes and colours in the sky.

DC Loft said, “(The boy) became paranoid and felt like people were staring at him in cars. He couldn’t tell what was real and what was not real.”

The boy said he was not sure if he and Arthur walked off together but he recalled they went their “separate ways”.

Ms Hamilton-Deeley recorded a verdict of accidental death.

She said, “In his own family’s words ... ‘He was a bright, shiny, funny, complex boy and we loved him deeply’.”

Don’t miss out on all the latest breaking news where you live.

Here are four ways you can be sure you’ll be amongst the first to know what’s going on.

1) Make our website your homepage

2) Like our Facebook page

3) Follow us on Twitter

4) Register with us by clicking on ‘sign in’ (top right corner). You can then receive our daily newsletter AND add your point of view to stories that you read here.

And do share with your family and friends - so they don’t miss out!

Always the first with your local news.

Be part of it.